Spasmodic Dysphonia: Side Effects of Botox and the Impact on Quality of Life

Julie Nevin
Clinical Nurse Specialist in Palliative Care, BSc (Hons) King’s College London, London, UK

1

Spasmodic dysphonia (SD) was described in 1871 as ‘nervous hoarseness’, known as ‘spastic dysphonia’.1 It was not until 1976 that it was acknowledged as SD, the common term used today.2 Despite the condition being recognised in 1871, treatment using botox was not discovered until 1980.3 There has been significant progression in the treatment of SD; however, there appears to be gaps in the literature highlighting the side effects (SE) of botox.

I decided to look at current research and was not entirely shocked that I only found one qualitative study discussing the SE of botox.4 The study used patient questionnaires to determine results of botox on the voice and psychological implications. Although the study explored the reality of patients’ experiences, the objective focussed on the results of botox on the patient’s voice and how it made them feel. Conversely, it did not explore the SE of the toxin, and how it may impact quality of life (QOL).

As a nurse specialist, I read several studies about psychological effects of treatments affecting patient QOL. This is especially common in anti-cancer treatment, particularly chemotherapy. I was therefore not surprised to find a much larger result in my literature search demonstrating SE of chemotherapy. Interestingly, I found that some of the SE of chemotherapy and botox are similar. I realise this is a very audacious statement; nevertheless, realistically they are both poisons and are both administered systemically. In March 2017, a study looked at the impact of chemotherapy on patients QOL using a survey; 761 patients took part and five themes were examined, including: sex life, family relationships, activities, employment, and doctor-patient communication.5

The study concluded that there is a strong, negative impact on patient QOL. Patients’ sex lives were affected due to fatigue, and patients found it difficult to carry out normal everyday activities. Employment was also a concern due to adverse SE of treatment. Communication between the doctor and patient is therefore pivotal in order to address these issues.

I do, however, acknowledge that chemotherapy is an entirely different and a much more physically brutal treatment. The SE of chemotherapy included nausea/vomiting, infections, constipation, diarrhoea, loss of appetite, hair loss, taste change, and others. I was, however, able to identify with some of these SE described after a botox injection. These included fatigue, nausea, and a loss of appetite. The risk of infection is debatable, but the feeling you are coming down with an infection is certainly real.

This was highlighted in an online, open-access medical information provider for healthcare professionals, medical researchers, and engaged consumers. They suggested that SE of botox may include headache, pain at the site of injection, flu-like symptoms, and an upset stomach.6 These symptoms may, therefore, explain loss of appetite, nausea, loss of interest in activities due to headache/fatigue, and difficulty working.

As a nurse, and now a patient, I realise I cannot suggest anything without evidence-based facts. I therefore asked permission from a number of fellow SD suffers via online support groups to quote how SE affect them. Due to the constraints of the word count of this article, I have chosen the following 11 quotes.

“What I have experienced is that almost always I have a cold”

“Having to hold my breath and not swallow for a minute or more while a needle is in my throat; the idea of having to do this for the rest of my life is constantly haunting my peace of mind”

“Feels like something has hijacked my rounded, calm being”

“I feel ill too. I wondered if I swallowed some Botox, is that possible to make me sick?”

“I have felt that way too, it is the oddest thing and so hard to explain”

“I usually get flu-like symptoms 2 or 3 days after Botox. It lasts for 2–3 days, I feel like I am about to come down with a cold or the flu. Symptoms are: fatigue, lethargy, mild headache. A feeling my heart is pounding, and feeling hot. I have never measured my temperature and heart rate, perhaps I should”

“The emotional side effects are the worst for me. As soon as I get in front of the consultant I become tearful and it lasts the whole day. My inability to speak at all lasts for weeks after my injection. I find myself questioning whether I should continue treatment”

“I also got a bad cold and had to sit upright for 2 nights for fear of choking to death as I could not cough properly thanks to the Botox paralysing the muscles. Also, at the time of the injection my blood pressure dropped and I almost passed out. Felt very nauseous and had to lie down for half an hour until my blood pressure returned to normal”

“I feel breathless for a few weeks after my injection. This is not the same as breathy. I also feel like I have been punched in the throat and so it is painful to talk and swallow, my appetite reduces, I’m just not interested in food”

“My fatigue is so severe that at times I feel I cannot look after myself”

“I experience anger and frustration at the fact this has become my life, and the breathiness causes anger too, due to the extra air being used, in turn, causing fatigue”

These quotes demonstrate SE are real and unique to each person. When I explain to people that I have botox for my SD, I feel as though it somehow trivialises it. It does not have the same connotation as saying chemotherapy, radiotherapy, or surgery. Those who suffer from SD are not seeking sympathy; we do, however, need understanding and recognition of what we go through.

I have had some negative experiences with doctors over the years leading up to my diagnosis. I am now under the care of Miss Lucy Hicklin, Consultant ENT Surgeon, St Georges Hospital, London, UK. Miss Hicklin understands the implications of treatment on patients’ lives, and does not dismiss the psychological side.

We live in a culture where healthcare is about evidence-based practice and patient outcomes. Patient Outcome Score (POS) is a widely used tool whereby patients can score their symptoms in order for clinicians to examine trends, and implement change. The POS is used in many different settings including neurology, but not for patients with SD. As this article is not a systematic review of literature, I recognise there may be papers I have missed, as I did not do a thorough search using databases typically used for qualitative and quantitative research. Despite these limitations, I am interested in developing a POS score questionnaire to look at trends in SE of botox and the impact on QOL. As SD is a rare disorder, a large cohort may be difficult. A longitudinal mixed-method study design could be a way of highlighting the challenges we face and raise awareness for the public as well as healthcare professionals.

I would like to thank those who sent me their quotes, and I am sorry I could not include more. The number of quotes I received has shown the willingness of people to be heard and give SD a voice.

References

  1. Traube L. Pathologie und physiogie (1871) 2nd edition, Berlin: Hirschwald.
  2. Dedo HH. Recurrent laryngeal nerve section for spastic dysphonia. Ann Otol Rhinol Laryngol. 1976;85(4 Pt 1):451-9.
  3. Biller HF et al. Laryngeal nerve crush for spastic dysphonia. Ann Otol Rhinol Laryngol. 1983;92(5 Pt 1):469.
  4. Baylor CR et al. The Psychosocial Consequences of BOTOX Injections for Spasmodic Dysphonia: A Qualitative Study of Patients’ Experiences. J Voice. 2007;21(2):231-47.
  5. Lorusso et al. Patients’ perception of chemotherapy side effects: Expectations, doctor-patient communication and impact on quality of life – An Italian survey. Eur J Cancer Care (Engl). 2017;26(2):e12618.
  6. News Medical Life Sciences. Botox News and Research. 2017. Available at: https://www.news-medical.net/?tag=/Botox. Last accessed: 24 October 2017.

Comments are closed.